Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 201, NWS Springfield, MO

October 25, 1997Dade County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Oct 25, 1997, 12:12 PM CDT for Dade County, Missouri. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 25, 1997, 12:12 PM CDT (17:12 UTC)
Expired
Oct 25, 1997, 12:45 PM CDT
In force
33 min
Issued by
NWS Springfield, MO
Area
Whole counties

County Dade County, MO

The radar

The Springfield radar (KSGF), 45 km from the middle of the area, began a volume at 17:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-10-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-10-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 251713 RRA
SVRSGF
MOC057-251745-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1212 PM CDT SAT OCT 25 1997

* SEVERE THUNDERSTORM WARNING FOR
  NORTHERN DADE COUNTY - SOUTHWESTERN MISSOURI
 
* UNTIL 1245 PM CDT

* SOME AREAS AFFECTED
  SYLVANIA THROUGH 1215 PM
  CEDARVILLE AND ARCOLA THROUGH 1230 PM

* AT 1210 PM SPRINGFIELD DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH
  AND LARGE HAIL THE SIZE OF PENNIES.  THIS STORM WAS LOCATED
  15 MILES NORTHWEST OF GREENFIELD OR NEAR SYLVANIA AND WAS
  MOVING NORTHEAST AT 35 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUvILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS
PASSED.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 25, 3:00 AM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Oct 25, 3:00 AM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
255 AM CDT SAT OCT 25 1997

1ST PD FCST PROBLEMS...WHEN PCPN START/IF ANY SVR WX.

LOW PRES OVR SW OK ATTM WITH WARM FRONT THRU SRN AR/NRN MS.  STLT SHOWS
UPPER LEVEL LOW SPINNING OVR SW CO WITH SEVERAL DISTURBANCES ROTATING
FROM IT.  AREA PROFILERS SHOWING CYCLONIC FLOW ASSOCIATED WITH MID/UPPER
LOW IN CO. DEWPOINTS ARE IN THE 50S ACROSS MOST OF SRN/CENTRAL MO AND
SE KS. SCT CONVECTION IS SEEN ALONG AND JUST N OF WARM FRONT. AS FEW
LTG STRIKES SEEN ON 88D SGF JUST E OF UNO.

MODELS DONT BRING WARM FRONT VERY FAR N DURING 1ST PART OF FCST PD...
MODELS ALSO SHOW VERY STRONG 5H JET THRU AR AND INTO SERN MO BY 24-36
HRS. CAPES ARE NOT T0O IMPRESSIVE BUT UPPER LEVEL DYANMICS SHOULD
PROVIDE SOME TSRA STARTING THIS AFTERNOON AND INTO EVENING HOURS. ETA
AND NGM BOTH GOOD AGREEMENT ON 5H LOW THRU FCST PD...WITH IT OVR ERN MO
SUNDAY NIGHT. WITH LOTS OF CLOUDS WL LEAN TOWARD COOLER FAN FOR TODAY
HIGHS.
1ST PD RECOMMENDATIONS...THINK PCPN WL GET STARTED BY AFTERNOON AND
QUICKLY SPREAD ACROSS CWA BY EVENING. NR 100 PERCENT IN JLN/SGF/AIZ
CURRENT ZONES SEEMS LITTLE HIGH FOR MOST OF 1ST PD...BUT WILL NOT
BOTHER POPS FOR FIRST 2 PDS..SUNDAY (BY QPF MODELS) MIGHT NEED A LIKELY
POP. WITH STRONG UPPER DYNAMICS WL PUT IN SHRA IN CCF FOR TODAY AND RA
FOR SUNDAY. MOST RA SHOULD FALL BETWEEN EARLY SATURDAY EVENING AND
SUNDAY AFTERNOON.

SE KS/JLN...CLOUDY 80-100 POP BY AFTERNOON. HIGH UPPER 50S/ARND 60.
            WINDY...E AT 10 TO 20.
SGF.........CLOUDY 80-100 POP BY AFTERNOON.  HIGH MID/UPPER 50S.
            WINDY...E AT 10 TO 20.
AIZ.........CLOUDY 80-100 POP.  HIGH LOW/MID 50S. WINDY...E 15 TO 25.~
UNO.........CLOUDY 60-70 POP BY AFTERNOON. HIGH ARND 60.  WINDY...E
            AT 10 TO 20.

SGF WR 057/043 044/024 048 077+6
JLN WR 059/043 045/023 050 077+6

LOOKS LIKE FREEZE ADVISORY MAYBE NEEDED FOR MONDAY MORNING.

SS

In the hours before

Special weather statement, Oct 25, 6:28 AM CDT, 5 hours 44 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251830-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
628 AM CDT SAT OCT 25 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR

...CHANCE OF THUNDERSTORMS TONIGHT...TURNING COLDER ON SUNDAY...

A LOW PRESSURE SYSTEM OVER NORTHERN TEXAS THIS MORNING WILL MOVE
EAST INTO ARKANSAS BY THIS EVENING.  THIS STORM WILL PUMP MOISTURE
INTO THE AREA CREATING THE CHANCE OF SHOWERS AND THUNDERSTORMS
TODAY AND TONIGHT. A STRONG COLD FRONT WILL ALSO PUSH THROUGH THE REGION
AROUND MIDNIGHT.  THIS COMBINATION OF WARM MOIST AIR...A COLD FRONT AND
A VERY STRONG UPPER LEVEL WINDS...WILL PRODUCE THE CHANCE OF SEVERE
THUNDERSTORMS. THE MAIN THREAT OF SEVERE WEATHER WILL BE ALONG THE
MISSOURI AND ARKANSAS BORDER.

HEAVY RAIN WILL ALSO BE POSSIBLE OVER PORTIONS OF CENTRAL MISSOURI
WHERE RAINFALL AMOUNTS OF TWO INCHES WILL BE POSSIBLE. ELSEWHERE...
AROUND ONE INCH OF RAIN IS LIKELY.

MUCH COLDER AIR WILL MOVE INTO THE REGION ON SUNDAY WITH A FEW
FLAKES OF SNOW MIXED WITH THE RAIN IN SOUTHEAST KANSAS AND EXTREME
SOUTHWEST MISSOURI BEFORE THE RAIN ENDS. HOWEVER...NO ACCUMULATIONS ARE
EXPECTED.

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAYBE REQUIRED LATER TODAY
AND TONIGHT FOR AREAS SOUTH OF A JOPLIN...SPRINGFIELD...AND WEST PLAINS
LINE. STAY TUNED TO THIS STATION FOR AN UPDATED HAZARDOUS OUTLOOK AT
1PM.

SHUMWAY
Special weather statement, Oct 25, 11:18 AM CDT, 54 minutes before
KSZ101-MOZ088-093-101-251650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 AM CDT SAT OCT 25 1997

...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND
SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM...

A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH
NEWTON AND JASPER COUNTIES.  AT 1115 AM...RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND.  THIS STORM IS MOVING TO THE
NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO
FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM.

THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER
11 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GORDON
Special weather statement, Oct 25, 11:19 AM CDT, 53 minutes before
KSZ101-MOZ088-093-101-251650-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1118 AM CDT SAT OCT 25 1997

...SEVERE THUNDERSTORM WARNING FOR NORTHERN NEWTON COUNTY AND
SOUTHEASTERN JASPER COUNTY THROUGH 1140 AM...

A SEVERE THUNDERSTORM WARNING REMAINS IN AFFECT FOR PORTIONS OF BOTH
NEWTON AND JASPER COUNTIES.  AT 1115 AM...RADAR INDICATED A SEVERE
THUNDERSTORM 2 MILES NORTHWEST OF DIAMOND.  THIS STORM IS MOVING TO THE
NORTHEAST AT 30 MPH AND WILL AFFECT THE HIGHWAY 71 FROM DIAMOND TO
FIDELITY ALONG WITH THE TOWN OF SARCOXIE THROUGH 1140 AM.

THE STORM PRODUCED HALF INCH HAIL 2 MILES EAST OF MEDOC SHORTLY AFTER
11 AM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

GORDON

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 25, 11:04 AM CDTSevere Thunderstorm WarningSGFJasper, Newton36 min
Oct 25, 11:39 AM CDTSevere Thunderstorm WarningSGFJasper51 min
Oct 25, 4:32 PM CDTSevere Thunderstorm WarningSGFChristian48 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.